Alert archive / Hawaii / Wind Advisories in 2018
Wind Advisory 17, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Mar 8, 2018, 3:16 PM HST for Hawaii County, Hawaii. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2018, 3:16 PM HST (01:16 UTC)
- Expired
- Mar 9, 2018, 9:49 AM HST
- In force
- 19 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
207 WWHW70 PHFO 090116 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 316 PM HST Thu Mar 8 2018 HIZ028-091600- /O.CAN.PHFO.HW.W.0007.000000T0000Z-180309T1600Z/ /O.NEW.PHFO.WI.Y.0017.180309T0116Z-180309T1600Z/ Big Island Summits- 316 PM HST Thu Mar 8 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Friday. The High Wind Warning has been cancelled. * WINDS...West 35 to 45 mph with localized gusts up to 60 mph for the Big Island summits of Mauna Kea and Mauna Loa. * TIMING...Through 6 AM Friday. * IMPACTS...Driving will be difficult, especially in high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$
2 follow-up statements
760 WWHW70 PHFO 091327 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 327 AM HST Fri Mar 9 2018 HIZ028-100230- /O.EXT.PHFO.WI.Y.0017.000000T0000Z-180310T0400Z/ Big Island Summits- 327 AM HST Fri Mar 9 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...West 35 to 50 mph with gusts to 65 mph. * TIMING...Through 6 PM Today. * IMPACTS...Driving will be difficult, especially in high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Birchard
499 WWHW70 PHFO 091949 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 949 AM HST Fri Mar 9 2018 ...WIND ADVISORY FOR BIG ISLAND SUMMITS CANCELLED... HIZ028-092100- /O.CAN.PHFO.WI.Y.0017.000000T0000Z-180310T0400Z/ Big Island Summits- 949 AM HST Fri Mar 9 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds have fallen below advisory levels on the Big Island summits, and are expected to continue to weaken today. Therefore, the advisory is cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 8, 10:27 AM HST, 4 hours 49 minutes earlier.
Area forecast discussion, Mar 8, 10:27 AM HST, 4 hours 49 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1027 AM HST Thu Mar 8 2018 .SYNOPSIS... A very strong area of high pressure northwest of the state will slowly settle southeastward and closer to the island chain through the weekend, then track eastward to the north of the area early next week. This will keep a moderate to breezy trade wind flow in place across the island chain. A remnant frontal boundary will push southward through the islands today and tonight, bringing mainly windward showers with a few spillovers into leeward areas. A very dry airmass will overspread the state Friday through the weekend, with showers remaining light and confined primarily to windward locales. Things get more interesting during the early to middle part of next week, as a storm system is expected to develop south of the state on Monday, then track northeastward near or over the island chain by the middle of next week. Depending on the track of this system, heavy rainfall, flash flooding and thunderstorms may affect portions and perhaps the entire island chain next week. && .DISCUSSION... Currently at the surface, the remnants of an old front are pushing through Kauai and approaching Oahu this morning. Meanwhile, well upstream over the northwest Pacific is a monster 1049 mb high. Moderate to breezy trade winds prevail over the state with the strongest winds over Kauai at the moment due to a northeasterly surge in the winds associated with the remnant front. Satellite imagery shows a broken band of low clouds associated with the remnant boundary over Kauai and north of Oahu, with scattered to broken low clouds also over windward sections of Maui County and the Big Island. Over leeward areas, partly cloudy conditions prevail, with some thin cirrus drifting over the entire island chain. Today through Sunday night, A remnant front will push southward through the island chain today and tonight, bringing a band of showers with it, particularly across windward areas, with a stray shower spilling over into leeward areas from time to time. Shower coverage will begin to decrease across Kauai this afternoon and Oahu late this afternoon or early this evening. The shower band will continue to push southward through Maui County this evening and through the Big Island by daybreak Friday. A very dry airmass will overspread the entire island chain Friday through the weekend with precipitable water values remaining in the 0.6 to 0.8 inch range, perhaps increasing to 1.0 inches by late Sunday or Sunday night. As a result, expect shower coverage to be greatly reduced Friday through the weekend, with light showers confined primarily to windward and mauka areas. Quite pleasant weather can be expected Friday through the weekend as well, with cool temperatures, low humidity levels with dewpoints in the 50s and moderate to breezy northeasterly trade winds. High clouds will be increasing over the weekend and may become quite thick Saturday afternoon through Sunday as a strong upper jet lifts north of the islands. The High Wind Warning remains posted for the Big Island summits through 6 AM Friday. 600 mb winds are forecast to decrease today, so the expectation is that the Warning will be able to be transitioned over to an Advisory with the afternoon forecast package, with the Advisory likely running through 6 AM Friday. Monday through next Thursday, Things become more interesting in the longer ranges of the forecast, with model solutions in good agreement that an area of low pressure will develop southwest of the islands on Monday. The GFS and ECMWF differ with respect to the intensity and track of the surface low Tuesday through the middle of next week however. The GFS is more aggressive than the ECMWF, bringing a stronger surface low northward into the islands Wednesday and Wednesday night, while the ECMWF keeps the surface low a couple hundred miles south of the state through mid week, then tracks it westward to the south of the island chain late next week. The eventual track and intensity of the surface low will have a significant impact on weather locally, so confidence in how exactly things will evolve is lower than normal. Overall however, the models both show an increase in deep layer moisture across the islands, which points to a fairly wet stretch of weather potentially beginning as early as Monday and possibly lingering as long as Thursday. The potential remains for heavy rainfall, flash flooding and thunderstorms in association with this system next week, but given the uncertainty, we will need to closely monitor future model runs and adjust the forecast as details become more clear. && .AVIATION... High pressure north of the area will keep breezy trade winds in place over the next couple of days, with the strongest winds across Kauai and Oahu today. AIRMET TANGO for low level turbulence is currently posted over and immediately south through west of the mountains of Kauai and Oahu, and may expand southward later today or tonight as the stronger winds advance. A showery, low cloud band will pass southward through the island chain today, favoring the windward and mountain areas where localized MVFR conditions will be possible. AIRMET SIERRA for mountain obscuration is currently posted over the north through east sections of Kauai, Oahu, Molokai and Maui. Windward Big Island may see AIRMET SIERRA go into effect late today or tonight as the clouds and showers extend southward. && .MARINE... The Small Craft Advisory (SCA) has been expanded to the waters around Kauai and Oahu for the incoming north-northeast swell that will bring combined seas back in excess of 10 ft later today, as well as northeast winds again on the increase. The SCA continues for the typical windier areas around Maui County and the Big Island. The strong winds and the elevated seas are expected to persist through the end of the week. As the winds continue to increase today, additional waters in the lee of Maui County will be added to the SCA later this afternoon. A larger increase in winds is expected early next week, with gale force winds possible by the middle of next week in some of the windiest areas. A new north-northeast swell will arrive today, maintaining advisory level surf along east facing shores. With this swell expected to linger through the end of the week, the High Surf Advisory now goes through the day Friday. A new, moderate to large north swell could impact the north facing shores late in the weekend and into early next week, bringing surf to advisory, or possibly even warning, levels for north facing shores. See the latest Oahu Surf Discussion (SRDHFO) for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Friday for Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-Big Island North and East. High Wind Warning until 6 AM HST Friday for Big Island Summits. Small Craft Advisory until 6 AM HST Saturday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters- Big Island Southeast Waters. Small Craft Advisory from 6 PM this evening to 6 AM HST Saturday for Maui County Leeward Waters. && DISCUSSION...Jelsema AVIATION...Foster MARINE...TS
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.